Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

recently diagnosed
Swheeler posted:
Hi, I had a fasting blood test a few weeks ago and my serum glucose test came back at 109, my A1c is 6.9. My doctor put me on Metformin 500mg a day, once a day. I've been checking my glucose with a meter since I was diagnosed and each morning my levels are higher than my original fasting level. They are ranging between 148 and 158 every morning. I don't understand why they would be higher now that I'm on meds. I'm also hungry all the time since I started taking the metformin. Any one else have this happen, could there be something else going on with me? Should I stop taking the metformin for a few days and see if my levels are lower? I'm so confused by all of this. I've also been doing some research and I'm starting to wonder if I really have full blown diabetes or just pre-diabetes since my number was only 109 originally??? Thanks for any advice or suggestions.
nutrijoy responded:
One word of advice: don't make the mistake of going into self-denial. An A1c of 6.9 is a definite (100% positive) indication of a serious metabolic impairment. If you want to mince words or use rationalizations to call it "pre" or simply "metabolic syndrome," the net result will still be the same: potentially serious complications down the road if persistent elevated blood sugars are ignored and not lowered. That is the very reason why so many "newly diagnosed" diabetics and pre-diabetics often have advanced complications when they are initially diagnosed. Metformin on a once-per-day dosage is unlikely to have a significant impact on your BG levels and it often takes six weeks, sometimes longer, before any quantifiable impact from the metformin is realized. You should consult with your doctor regarding the results of your fasting BG levels but a change in diet and your activity level is probably warranted.
Swheeler replied to nutrijoy's response:
NutriJoy, I truly appreciate your no nonsense response. It gets very confusing reading all of the information out there and you start to question everything. One report/study will say this and another says something contradictory to that and so on and so an, that is why I wanted to ask people that have actually been dealing with this. It sounds like I need to be patient and let the Metformin do it's thing, as well as change my eating habits and exercise routine which has been non-existent (the reason I'm in this predicament). I have started making significant changes to my diet, and am actually feeling better by doing so, I am not hungry all the time now and I don't feel like I'm having highs and lows anymore throughout the day. I have started moving more too. I want to badly to be in denial over this but I know that I can't, I lost my dad and my MIL to this disease. Thank you for being honest with me.
auriga1 replied to Swheeler's response:
Yes, it takes a bit for the metformin to reach therapeutic levels in your bloodstream.

Did your doctor refer you to a dietician? They can be helpful in determining the amount of carbs you should be eating at each meal. As you may know, diabetes is a disease of carbohydrate metabolism. We have to watch our intake very carefully.

Moving more is an excellent way in helping you control diabetes along with dietary changes. It all works together, including any meds you take.

At diagnosis, I was labeled an "uncontrolled diabetic." I was immediately put in insulin. Cut way back on carbs. Started moving way much more. It doesn't have to be any formal exercise program. Just move. When you use your muscles more, the glucose uptake will increase, providing fuel for your muscles.

No use in denying what you have. It is a chronic disease and does not go away. It can go into remission, but you have to work hard at it. I lost my mom, too, to diabetes. It didn't have to be that way, either. She didn't have control and didn't work at controlling it. No explanation I can give for that one.

FYI, it is very common to have a higher number in the morning. Many experience what is called the "dawn phenomenon." The liver secretes glucose about 3:00 a.m. and many diabetics will see a higher number in the morning.

Be careful what you eat in the evenings. Test often. Eat right and move more. You've got the gist of things.

Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
2 of 6 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.